Mississippi, 2014

Tornadoes and Flash Flooding in Mississippi, February 20 to 21, 2014

February 20 to 21, 2014 · NWS JAN · 34 events in 19 counties and zones

During the afternoon of the 20th and into the early morning hours of the 21st, a large part of the central United States experienced severe weather. Across central Mississippi, severe weather was more sporadic, but portions of the area did see the brunt of the strongest activity.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$907,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

During the afternoon of the 20th and into the early morning hours of the 21st, a large part of the central United States experienced severe weather. Across central Mississippi, severe weather was more sporadic, but portions of the area did see the brunt of the strongest activity.

Portions of the area experienced a combination of damaging winds, hail, a few tornadoes and flash flooding. Damaging winds were more common along the US Highway 82 corridor as the line of storms pushed east. Three weak tornadoes occurred, two in Jones County and the other in Marion County. The most impactful severe weather was from flash flooding as three to six inches of rain fell within a swath extending from Brookhaven to Laurel to Hattiesburg to Columbia. Multiple roads flooded as a result, with the worst flooding outside of West Hattiesburg in Lamar County. Water rescues took place in this area, and about 20 homes had significant water in them.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 20, 10:24 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Feb 20, 10:24 AM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1024 AM CST THU FEB 20 2014

.UPDATE...VIS IMAGERY THIS MORNING SHOWING CLOUD STREETS WITH VERY LITTLE IN
THE WAY OF VERTICAL DEVELOPMENT OVER THE CENTRAL AND SOUTH AS LOW
LEVEL CAP REMAINS STRONG. HOWEVER...CAP LOOKS TO HAVE WEAKENED
SOMEWHAT FASTER THAN EXPECTED OVER THE DELTA REGION AS BUBBLY
APPEARANCE NOTED TO CLOUDS AND THE SHOWERS THAT HAVE BROKEN OUT IN
THAT AREA. WHILE EXPECTATIONS ARE THAT SHOWERS WILL INITIALLY BECOME
MORE ISOLATED THAN AT PRESENT DUE TO INCREASED MIXING...WILL HAVE TO
WATCH THAT AREA SINCE CAP HAS WEAKENED FASTER THAN EXPECTED AND IF
MID 60S DEWPOINT TONGUE...CURRENTLY UP TO KMLU...CAN MAINTAIN ITSELF
THROUGH PERIOD OF MAX HEATING. IF SO...STORMS AHEAD OF THE LINE MAY
INITIATE THERE SOONER.

SLIGHT ADJUSTMENTS MADE TO SKY COVER GRIDS...OTHERWISE FORECAST ON
TRACK./26/

&&

.AVIATION...LATE THIS MORNING WE HAD A MIXTURE OF MVFR/VFR CEILINGS.
MAIN ISSUES TODAY WILL BE WITH STRONG SUSTAINED WIND AND HIGH GUSTS.
THE NW AREAS WILL SEE THE STRONGEST SOUTHERLY WINDS WITH SUSTAINED
20-30 KTS AND GUSTS 35-43 KTS. THE REST OF THE AREA WILL RANGE FROM
18-25 KTS AND GUSTS 30-35KTS. MVFR CEILINGS THIS MORNING WILL GIVE
WAY TO VFR CONDITIONS. LOOK FOR GUSTY TSRA TO BRING INTERMITTENT IFR
CONDITIONS TO TAF SITES TO DEVELOP IN THE FAR NW BY 21-23Z AND PROGRESS
E/SE THROUGH THE EVENING...EXITING THE REGION AFTER 07Z. /17/

&&

.PREV DISCUSSION... /ISSUED 416 AM CST THU FEB 20 2014/

..SEVERE WEATHER EXPECTED FOR LATE AFTERNOON THROUGH THIS
EVENING...

SHORT TERM...THE OVERALL EXPECTATIONS FOR THE SEVERE WEATHER EVENT
ARE VERY SIMILAR TO PREV THINKING WITH ONLY SOME SUBTLE CHANGES ON
SPECIFICS. AS FOR HOW THE MODELS ARE DOING...THE NAM/GFS HAVE
TRENDED STRONGER WITH THEIR HANDLING OF THE MID LEVEL HEIGHTS/FLOW
WHICH IS MORE IN LINE WITH THE CONSISTENT EURO SOLUTION AND A BETTER
MATCH OF CURRENT OBSERVATIONS. DUE TO THIS...THE NAM IS MORE ROBUST
IN ITS EVOLUTION OF THE SENSIBLE WX ELEMENTS FOR THE EVENT. THE GFS
ON THE OTHER HAND SEEMS TO BE STILL STRUGGLING WITH HOW TO HANDLE
THE LOW LEVEL MOISTURE AND CAPPING. WITH NEARLY ALL THE OTHER MODELS
IN MUCH BETTER AGREEMENT ON BRINGING IN HIGHER SFC DEWPTS AND MORE
QUALITY 850MB THETA E AIR JUST AFTER 00Z...THE GFS IS LAGGING WITH
THIS MOISTURE PUSH THUS HAS THE BETTER QUALITY AIR STAYING MORE OVER
SE LA AND ONLY BRUSHING THE SE CWA. THESE ISSUES MAY RESULT FROM THE
GFS BEING SOME 2-3 HRS FASTER. ALTHOUGH THIS IS A SMALL AMOUNT OF
TIME...A COUPLE HOURS WILL MAKE A BIG DIFFERENCE IN HOW FAR NORTH
THE BEST MOISTURE CAN GET. I LIKE THE MODEL CONSENSUS ON THIS
MOISTURE SURGE WHICH ALSO FITS WHERE THE MORE NEAR TERM (HI-RES)
SOLUTIONS HAVE IT AS WELL. LOOK FOR THIS MOIST AXIS TO MOVE UP FROM
S-CENTRAL LA INTO THE CENTRAL PORTIONS OF THE CWA WHERE IT WILL
COMBINE WITH THE APPROACHING FRONT AND INCREASING ASCENT.

GENERALLY...MODEL AGREEMENT INDICATES STRONG FORCING FOR ASCENT TO
DEVELOP NW/N OF THE CWA AND SPREAD MAINLY ALONG AND NORTH OF I-20
DURING THE EVENING. LOOK FOR THIS ASCENT TO COMBINE WITH A CONFLUENT
AXIS JUST TO OUR NW AND GET THINGS GOING QUICKLY FROM THERE AS THE
LINEAR CONVECTIVE SYSTEM EVOLVES. THE LATEST TRENDS WITH ALL THE
HI-RES MODELS IS TO DEVELOP PRE LINE ACTIVITY WITH THE NORTHWARD
SURGE OF THE BETTER THETA E AIR. THIS MAKES SENSE AND IS SUPPORTED
BY THE RECENT NAM/EURO DATA. THIS SHOULD ALL CONGEAL INTO A
COMBINATION OF A BROKEN SQUALL LINE AND EVENTUALLY SOLID SQUALL LINE
AS THE EVENING PROGRESSES AND ASCENT SPREADS EASTWARD. MODEL
CONSENSUS INDICATES MU/SB CAPE VALUES WILL RANGE FROM 600-1100 J/KG
IN THE WARM SECTOR WITH 60-80KTS OF 0-6KM SHEAR SPREADING OVER THE
AREA. LOW LEVEL HELICITY WILL BE SUFFICIENT FOR TORNADOES...BUT NOT
OVERLY HIGH. ACTUALLY...LCLS WILL BE QUITE HIGH FOR A GOOD PORTION
OF THE CWA DUE TO THE VERY WARM TEMPS AND DEEP MIXING. HOWEVER...BY
EVENING...LCLS SHOULD LOWER SOME...ESPECIALLY WITHIN THE INCREASING
MOISTURE SURGE FOR AREAS ALONG AND E OF I-55. EVEN AS SOME ELEMENTS
BECOME MORE FAVORABLE...THERE LOOKS TO REMAIN SOME ISSUES WITH HOW
THE FLOW HAS A VEER-BACK-VEER SIGNAL BETWEEN 5-15 KFT. THIS
TYPICALLY KEEPS ANY DISCRETE ACTIVITY FROM DEVELOPING SUSTAINED
UPDRAFTS WHICH RESULT IN A LESSER TORNADO RISK. STILL...THERE WILL
BE STRONG LOW/DEEP LAYER FLOW TO SUPPORT DAMAGING WINDS AND ENOUGH
LAPSE RATES TO PROVIDE A RISK OF HAIL. ANY HAIL LOOKS TO BE AROUND
QUARTER SIZE BASED OFF STORM MODE AND THERMO PROFILES.

AS FOR WHEN/WHERE. THE FAR NW LOOKS TO SEE THE FIRST ACTIVITY BY 4-6
PM WITH A QUICK EVOLUTION TO THE LINE DURING THE EVENING. LOOK FOR
THE LINE TO BE WITHIN THE TRACE CORRIDOR BETWEEN 8-10 PM THEN SE OF
THE AREA BY 12-2 AM. SOME OF THE PRE LINE ACTIVITY COULD CAUSE SOME
OF THE ACTIVITY TO BE 1-2 HRS SOONER BUT WHAT WE ARE(HAVE BEEN)
ADVERTISING IS REALLY CLOSE. WE WILL CONTINUE TO HIGHLIGHT THE
ELEVATED WIND RISK FOR THE ENTIRE AREA...BUT IT APPEARS THE BEST
RISK WILL EXIST NORTH AND EAST OF A BASTROP TO BROOKHAVEN LINE.
ALSO...WHILE I MENTIONED SOME PROS/CONS FOR TORNADO POTENTIAL...A
FEW STILL REMAIN POSSIBLE WITH THE MAIN RISK FOR THOSE EAST OF I-55.

ANOTHER HAZARD FOR TODAY WILL BE STRONG GRADIENT WINDS. THIS WILL
OCCUR AS A TIGHT PRESSURE GRADIENT DEVELOPS AND WHEN WE ARE ABLE TO
WARM INTO THE MID/UPPER 70S AND MIX DOWN SOME OF THE 40-50 MPH WINDS
BETWEEN 2500-4000 FT. DUE TO THIS...A WIND ADV IS IN EFFECT WITH THE
STRONG WINGS OVER THE NW AREA.

LASTLY...LOOK FOR NEAR RECORD TEMPS TODAY AS READINGS TOP OUT
BETWEEN 78-82 DEGREES. IN THE WAKE OF THE FRONT...CONDITIONS WILL
GET MUCH COOLER WITH LOWS TONIGHT FROM THE UPPER 30S TO MID 40S.
COOL CONDITIONS WILL LINGER FOR FRI INTO FRI NGT. HIGHS ON FRI LOOK
TO RANGE FROM 60-65 DEGREES. THE GFS LOOKED A TAD WARM AND A BLEND
OF THE NAM/SREF WAS USED. FRI NGT WILL BE CHILLY WITH WIDESPREAD 30S
EXPECTED. /CME/

LONG TERM...(SATURDAY THROUGH THURSDAY)...UPPER AIR PATTERN
THROUGH THE LONG TERM PORTION OF THE FORECAST FEATURES A BLOCKING
HIGH OVER AK/WESTERN CANADA AND A LONGWAVE TROUGH OVER THE EASTERN
HALF OF THE COUNTRY. SURFACE HIGH PRESSURE WILL SHIFT EAST OF THE
REGION SATURDAY MORNING WITH RETURN FLOW OFF THE GULF SETTING UP
THROUGH THE MAJORITY OF THE DAY. A PASSING S/WV IN THE PERSISTENT
WESTERLY FLOW ALOFT WILL STRENGTHEN LOW LEVEL SWLY FLOW/ISENTROPIC
LIFT SATURDAY NIGHT IGNITING SOME SHOWER AND THUNDERSTORM
ACTIVITY...MAINLY AFTER MIDNIGHT. COLD TEMPS ALOFT (-15 TO -17C AT
H5) WILL YIELD STEEP MID LEVEL LAPSE RATES/NEGATIVE SHOWALTER VALUES
DURING THE EARLY MORNING HOURS SUNDAY WHICH COULD RESULT IN A HAIL
RISK FROM ELEVATED CONVECTION AS THIS WAVE PASSES. MODELS HAVE ONLY
BEEN COMING INTO SOME KIND OF CONSENSUS FOR THIS TO OCCUR OVER THE
PAST FEW RUNS SO WILL FORGO MENTION OF THIS RISK IN THIS MORNINGS HWO
AND SEE IF IT HOLDS.

MODELS ARE CONSISTENT SHOWING ANOTHER COLD FRONT CROSSING THE REGION
SUNDAY NIGHT ON THE LEADING EDGE OF AN ARCTIC AIRMASS BUILDING
ACROSS THE PLAINS. COULD SEE SOME LIGHT SHOWER ACTIVITY AS THIS
FRONT PASSES/NOTHING SIGNIFICANT. CONFIDENCE IN THE FORECAST
DECREASES AS WE HEAD INTO MONDAY AFTERNOON/NIGHT WHERE THE 00Z ECMWF
TRIES TO PULL MOISTURE BACK NORTHWARD AND BREAK OUT PRECIP IN
ADVANCE OF YET ANOTHER COLD FRONT WHILE THE GFS/CANADIAN FAIL TO
SHOW THIS RETURNING MOISTURE KEEPING THINGS FAIRLY DRY (LOW END
POPS). INHERITED LOW POPS CONTINUE TO LOOK GOOD HERE TO ACCOUNT FOR
INHERENT UNCERTAINTIES. IF THE 00Z ECMWF IS CORRECT WE COULD BE
LOOKING AT A CHANCE FOR SOME SNOW FLURRIES LATE TUE AS THIS NEXT
SURGE OF COLD AIR RUSHES SOUTH ACROSS THE REGION. CONFIDENCE IS NOT
HIGH ENOUGH TO MENTION IN OFFICIAL FORECAST JUST YET THOUGH. THE
MODELS SHOW ANOTHER COLD FRONT HEADED OUR WAY LATE IN THE WEEK WHICH
SEEMS PROBABLE GIVEN THE PATTERN. IT DEFINITELY APPEARS OUR STRETCH
OF ABOVE NORMAL TEMPS THESE PAST COUPLE DAYS WILL NOT BE RETURNING
ANY TIME SOON. DID NOT SWAY TOO FAR FROM MEX GUIDANCE THROUGH THE
PERIOD. IF THE SETUP OFFERED BY THE ECMWF TAKES SHAPE FOR THE
MON-TUE TIMEFRAME TEMPS OFFERED BY THE MEX WILL BE TOO COOL GIVEN
RETURNING MOISTURE/WARMTH. /BK/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       82  41  64  35 /  31 100   0   0
MERIDIAN      80  42  63  32 /  20 100   6   0
VICKSBURG     83  39  64  35 /  40  93   0   0
HATTIESBURG   81  47  65  37 /  28 100   8   0
NATCHEZ       80  41  65  38 /  35  97   0   0
GREENVILLE    80  38  62  38 /  69  59   0   0
GREENWOOD     81  37  63  35 /  45  94   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR MSZ018-019-025>066-
     072>074.

LA...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR LAZ007>009-015-016-
     023>026.

AR...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR ARZ074-075.

&&
Hazardous weather outlook, Feb 20, 5:04 AM CST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
504 AM CST THU FEB 20 2014

ARZ074-075-MSZ018-019-034-211115-
ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-WASHINGTON-
504 AM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...AND NORTHWEST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

TORNADOES
RISK...LIMITED
TIMING...TODAY THROUGH TONIGHT

SEVERE THUNDERSTORMS
RISK...ELEVATED
TIMING...TODAY THROUGH TONIGHT

NON THUNDERSTORM WINDS
RISK...ELEVATED
TIMING...TODAY

STRONG WINDS WILL DEVELOP TODAY WITH SUSTAINED WINDS 20 TO 30 MPH
WITH GUSTS BETWEEN 35 AND 45 MPH. WINDS WILL DIMINISH AS A FRONT
PASSES EARLY THIS EVENING.

A LINE OF STRONG AND SEVERE STORMS WILL MOVE ACROSS THE AREA FROM LATE
AFTERNOON INTO EARLY EVENING. DAMAGING WINDS IN EXCESS OF 60 MPH AND
QUARTER SIZED HAIL WILL BE THE PRIMARY THREATS. A FEW TORNADOES
CANNOT BE RULED OUT AS WELL.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NEEDED FOR PORTIONS OF THE REGION TODAY
THROUGH TONIGHT.

LAZ015-016-023>026-MSZ028>033-037>039-043>066-072>074-211115-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-
NOXUBEE-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-
NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-
JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-
COVINGTON-JONES-MARION-LAMAR-FORREST-
504 AM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...
NORTHEAST MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

NON THUNDERSTORM WINDS
RISK...LIMITED
TIMING...TODAY

TORNADOES
RISK...LIMITED
TIMING...TONIGHT

SEVERE THUNDERSTORMS
RISK...ELEVATED
TIMING...TONIGHT

STRONG WINDS WILL DEVELOP TODAY WITH SUSTAINED WINDS 20 TO 27 MPH
WITH GUSTS BETWEEN 30 AND 35 MPH. WINDS WILL DIMINISH AS A FRONT
PASSES EARLY THIS EVENING.

SEVERE STORMS WILL DEVELOP ACROSS THE REGION THIS EVENING AND CONGEAL
INTO A SQUALL LINE THAT WILL PUSH EASTWARD THROUGH MIDNIGHT. DAMAGING
WINDS IN EXCESS OF 60 MPH ALONG WITH QUARTER SIZED HAIL WILL BE THE
PRIMARY THREATS. A FEW TORNADOES WILL ALSO BE POSSIBLE...MAINLY FOR
AREAS EAST OF I-55.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.

LAZ007>009-MSZ025>027-035-036-040>042-211115-
MOREHOUSE-WEST CARROLL-EAST CARROLL-LEFLORE-GRENADA-CARROLL-
HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-YAZOO-
504 AM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...AND
WEST CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

NON THUNDERSTORM WINDS
RISK...ELEVATED
TIMING...TODAY

TORNADOES
RISK...LIMITED
TIMING...TONIGHT

SEVERE THUNDERSTORMS
RISK...ELEVATED
TIMING...TONIGHT

STRONG WINDS WILL DEVELOP TODAY WITH SUSTAINED WINDS 20 TO 30 MPH
WITH GUSTS BETWEEN 35 AND 45 MPH. WIND WILL DIMINISH AS A FRONT
PASSES EARLY THIS EVENING.

A LINE OF SEVERE STORMS WILL MOVE ACROSS THE AREA DURING EARLY
EVENING. DAMAGING WINDS IN EXCESS OF 60 MPH AND QUARTER SIZED HAIL
WILL BE THE PRIMARY THREATS. A FEW TORNADOES CANNOT BE RULED OUT AS
WELL.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.

CME

&&

...HAZARD LEGEND...

*TORNADOES*
EXTREME...CONFIDENT IN STRONG TORNADOES WITH RATINGS EF2 OR
 GREATER.
HIGH...STRONG TORNADOES POSSIBLE WITH RATINGS EF2 OR GREATER.
ELEVATED...CONFIDENT IN TORNADOES.
LIMITED...TORNADOES POSSIBLE.

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
HIGH...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 75 MPH
 OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

*NON-THUNDERSTORM WINDS*
EXTREME...SUSTAINED WINDS 50 MPH OR GREATER OR WIND GUSTS 65 MPH
 OR GREATER.
HIGH...SUSTAINED WINDS 40-49 MPH OR WIND GUSTS 58-64 MPH.
ELEVATED...SUSTAINED WINDS 30-39 MPH OR WIND GUSTS 45-57 MPH.
LIMITED...SUSTAINED WINDS 20-29 MPH OR WIND GUSTS 30 TO 44 MPH.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

The radar

The Mobile radar (KMOB), 112 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 6 flash flood, 5 strong wind, 3 tornado, 2 hail, 1 funnel cloud, 1 lightning, 1 flood. Local standard time, as filed.

Strong Wind, Forrest

When
February 20, 1:10 PM CST
Where
Forrest forecast zone
Measured
35 kt (40 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.189, -89.258 (the zone’s center; the record gives no point)

Strong southerly winds caused a rotten oak tree to fall on a moving vehicle, which killed the driver. It also caused a power line to fall which started a grass fire, burning the front of a nearby house.

Strong Wind, Smith

When
February 20, 4:44 PM CST
Where
Smith forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.018, -89.507 (the zone’s center; the record gives no point)

A tree was blown down on River Road near the National Guard.

Thunderstorm Wind, Bolivar

When
February 20, 5:15 PM CST
Where
Bolivar County, 0.69 mi S of Gunnison
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.940, -90.950

A couple of trees and several large limbs were blown down.

Thunderstorm Wind, Washington

When
February 20, 5:25 PM CST
Where
Washington County, 3.74 mi ENE of Longwood
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
33.170, -91.010

The roof of a mobile home was blown off along Riverside Road near Mississippi Highway 12, southeast of Avon.

Thunderstorm Wind, Washington

When
February 20, 5:35 PM CST
Where
Washington County, 0.58 mi W of Manhattan
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.270, -90.880

A carport was damaged by strong winds.

Funnel Cloud, Humphreys

When
February 20, 6:00 PM CST
Where
Humphreys County, 4 mi NE of Isola
Reported by
Trained Spotter
Coordinates
33.310, -90.550

High based and spotted northeast of Isola. Spotter looked to the south of the given position.

Thunderstorm Wind, Humphreys

When
February 20, 6:00 PM CST
Where
Humphreys County, 4 mi NE of Isola
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.310, -90.550

An estimated 60 mph winds was observed by a storm spotter northeast of Isola. No damage was reported.

Thunderstorm Wind, Leflore

When
February 20, 6:10 PM CST
Where
Leflore County, 0.69 mi S of Quito Kimbrough Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.420, -90.300

Trees and utility poles were blown down along Mississippi Highway 7 in the southern portion of the county.

Hail, Lincoln

When
February 20, 6:23 PM CST
Where
Lincoln County, Cam
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.550, -90.380

Thunderstorm Wind, Carroll

When
February 20, 6:25 PM CST
Where
Carroll County, 1.5 mi NNE of Teoc
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.600, -90.060

A tree was blown down along Country Road 193.

Thunderstorm Wind, Carroll

When
February 20, 6:34 PM CST
Where
Carroll County, 3.5 mi S of Jefferson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.580, -89.910

A tree was blown down on County Road 100.

Thunderstorm Wind, Webster

When
February 20, 7:30 PM CST
Where
Webster County, 1.86 mi ESE of Cadaretta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.690, -89.420

A couple of trees were blown down between Spring Hill and Cadaretta.

Tornado, Marion

When
February 20, 7:48 PM CST to 7:49 PM CST
Where
Marion County, 3.55 mi E of Columbia to 3.78 mi E of Columbia
Rating
EF0
Path length
0.52 mi
Path width
50 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
31.253, -89.770

Multiple trees were downed or snapped along Highway 98 at Friendship Church Road in a manner consistent with tornadic damage. Maximum wind speeds were estimated at 75 mph.

Thunderstorm Wind, Oktibbeha

When
February 20, 8:30 PM CST
Where
Oktibbeha County, 0.9 mi NE of Starkville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.480, -88.820

Wind gusts was estimated at 55 to 60 mph across the north side of Starkville by MSU Meteorology instructor.

Thunderstorm Wind, Lowndes

When
February 20, 9:00 PM CST
Where
Lowndes County, 2.6 mi SSW of Wells
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
33.565, -88.418

Trees and power lines were blown down along Spivey Road.

Thunderstorm Wind, Lowndes

When
February 20, 9:06 PM CST
Where
Lowndes County, 0.69 mi S of Steens
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Social Media
Coordinates
33.560, -88.320

Trees and power lines were blown down in the Steens area on Highway 12.

Tornado, Jones

When
February 20, 9:28 PM CST to 9:35 PM CST
Where
Jones County, 2.36 mi WSW of (Pib)pine Belt Rgnl to 1.59 mi W of Moselle
Rating
EF1
Path length
4.62 mi
Path width
100 yd
Property damage
$400,000
Reported by
NWS Storm Survey
Coordinates
31.455, -89.366

Significant damage occurred to the roofs of 5 chicken houses, heavy damage to a large metal shed occurred, minor damage to a single family dwelling, and destruction to a porch on a mobile home. Many trees were snapped and uprooted along the entire path of the tornado. A shop was damaged on Jenkins Road. Power poles were snapped along Sandford Road east of Interstate 59. A metal carport was damaged. Maximum wind speeds were estimated at 90 mph.

Flash Flood, Covington

When
February 20, 9:32 PM CST to 9:45 PM CST
Where
Covington County, 7.15 mi SSW of Seminary to 4.07 mi WSW of Sanford
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.460, -89.560

Water was covering Gates Bridge Road, State Highway 589, and Old US Highway 49 in southern Covington County.

Thunderstorm Wind, Jones

When
February 20, 9:46 PM CST
Where
Jones County, 3.6 mi W of Ellisville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.610, -89.260

Trees were blown down along Sand Hill Township Road, as well as near Mississippi Highway 588 and Buffalo Hill Road.

Tornado, Jones

When
February 20, 9:50 PM CST to 9:51 PM CST
Where
Jones County, 3.27 mi W of Ellisville to 3.17 mi WNW of Ellisville
Rating
EF0
Path length
0.6 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
31.607, -89.255

This brief and weak tornado downed or snapped several trees in a pattern indicative of a tornado near the intersection of Buffalo Hill Road and Highway 588, a little west of the Ellisville city limits. Maximum wind speeds were estimated at 80 mph.

Flash Flood, Lawrence

When
February 20, 10:10 PM CST to 11:00 PM CST
Where
Lawrence County, 0.59 mi E of Bristers Store to 0.11 mi E of Bristers Store
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.380, -90.220

Powell Grove Road was impassable between Holmsville Road and Excell Boyd Road due to flash flooding.

Strong Wind, Lauderdale

When
February 20, 10:25 PM CST
Where
Lauderdale forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
32.404, -88.662 (the zone’s center; the record gives no point)

A tree was blown down along Lauderdale Toomsuba Road.

Flash Flood, Marion

When
February 20, 10:25 PM CST to 11:00 PM CST
Where
Marion County, 2.02 mi N of Cheraw to 3.07 mi E of Lovelace
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
31.199, -89.834

Flooding was reported on JE Brown Drive, Arthur B Johnson Lane, and Harrison Jefferson Drive, as well as in the city of Columbia.

Hail, Clarke

When
February 20, 10:40 PM CST
Where
Clarke County, 3.65 mi SSE of Goodwater
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.870, -88.850

The hail fell in the Beaverdam Community. Power outages also occurred in the area.

Flash Flood, Covington

When
February 20, 10:40 PM CST to February 21, 12:15 AM CST
Where
Covington County, 2.38 mi SSW of Pickering to 2.42 mi SSW of Pickering
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
31.490, -89.470

Flooding was reported on Boykin Lane and Charles Williams Drive.

Strong Wind, Covington

When
February 20, 10:45 PM CST
Where
Covington forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.633, -89.553 (the zone’s center; the record gives no point)

A tree was blown down along Seminary Williamsburg Road.

Thunderstorm Wind, Jefferson Davis

When
February 20, 10:50 PM CST
Where
Jefferson Davis County, 0.69 mi S of Melba
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
31.440, -89.650

A couple of trees were blown down.

Flash Flood, Forrest

When
February 20, 10:55 PM CST to February 21, 12:15 AM CST
Where
Forrest County, 0.91 mi SE of Hattiesburg to 1.22 mi NW of Bonhomie
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
31.310, -89.310

Multiple streets were flooded in Hattiesburg, including Hardy Street near USM.

Lightning, Jones

When
February 20, 11:25 PM CST
Where
Jones County, 3.53 mi W of (Lul)hesler Fld Laur
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.670, -89.230

Lightning struck a gas line along Daisy Drive, causing a fire.

Flash Flood, Lamar

When
February 20, 11:30 PM CST to February 21, 12:15 AM CST
Where
Lamar County, 0.91 mi NE of Wardwell Station to 1.68 mi NW of Wardwell Station
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
31.337, -89.357

Extensive flooding occurred in the area of Westover Drive. Nine homes had to be evacuated, and 20 homes were flooded with water depths ranging from four inches to four feet. Approximately 20 water rescues were needed.

Thunderstorm Wind, Forrest

When
February 20, 11:32 PM CST
Where
Forrest County, (Hbg)hattiesburg Arp
Measured
53 kt (61 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
31.270, -89.250

The wind speed was recorded at KHBG.

Thunderstorm Wind, Clarke

When
February 20, 11:50 PM CST
Where
Clarke County, 4.92 mi NW of Wautubbee
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
32.170, -88.910

Trees were blown down blocking MS Highway 513 near the Clarke and Jasper county line, resulting in a car accident. Carports were blown over near Enterprise, and a couple of vehicles were damaged from flying debris. Penny size hail also fell in the area.

Strong Wind, Covington

When
February 21, 12:25 AM CST
Where
Covington forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
31.633, -89.553 (the zone’s center; the record gives no point)

Gradient winds along a strong cold front had blown down trees and power lines along Highway 588 and near US Highway 84.

Flood, Covington

When
February 21, 1:00 AM CST to 3:00 AM CST
Where
Covington County, 2.28 mi NNE of Williamsburg to 1.53 mi W of Seminary
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.649, -89.601

Water was covering several roads across the county due to heavy rains earlier in the evening.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Forrest2014-02-20UnknownDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2014Every state in 2014This day in weather historyThe tornado archive for Mississippi, 2014Warnings in Mississippi, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504826, 493091, 493092, 493094, 504936, 493097, 493098, 493100, 493102, 493103, 504938, 493106, 493108, 493114, 493116, 504939, 493117, 493118, 493124, 493122, 493125, 493126, 493127, 493129, 493130, 493131, 493132, 493133, 493135, 504827, 493136, 493137, 504940, 493151.